Heat, Clinton
- When
- June 15, 11:00 AM CST to June 16, 6:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.607, -89.422 (the zone’s center; the record gives no point)
High temperatures rose into the middle to upper 90s with the Heat Index around 105 degrees.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
High temperatures rose into the middle to upper 90s with the Heat Index around 105 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 15, 5:55 AM CST, 5 hours 5 minutes earlier.
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
655 AM CDT WED JUN 15 2016
.SHORT TERM... (Through Late This Afternoon)
Issued at 338 AM CDT Wed Jun 15 2016
Main concern today will continue to be heat. Will continue with the
heat advisory in the St. Louis metro area. Forecast soundings are
showing mixing up to 750mb which yield highs once again in the mid
90s. Mixing will cause some dewpoints to mix out into the 60s
across central and northeast Missouri as well as west central
Illinois. However, the very warm high temperatures and dewpoints
around 70 will still result in the fourth day in a row with hourly
heat index values of 100+ degrees.
Will keep a chance of showers and thunderstorms going over the
southern and eastern parts of the CWA today. The atmosphere will
become very unstable in these areas through this afternoon with
little capping ahead of a shortwave trough allowing for scattered
thunderstorms development. A few strong storms will be possible
given the instability and deep layers shear of 20-30kts. These
storms will end by this evening as the trough moves off to the east
and subsidence moves into the area.
Britt
.LONG TERM... (Tonight through Tuesday)
Issued at 338 AM CDT Wed Jun 15 2016
The CWFA will be stuck in the saddle point between four distinct
weather systems on Thursday. Warm high pressure to the south, low
pressure just east of the Rockies, a cool and dry Canadian high
building over the Upper Midwest, and developing low pressure over
the Ohio Valley and the central Appalachians. The net effect will
be a stagnant pattern for Thursday with the cold front on the
leading edge of the Canadian high like somewhere between Quincy and
St. Louis. South-southwest flow over the eastern Plains ahead of
the Rocky Mountains low will continue to pump moisture up into
Missouri and 2m dewpoints off the NAM and GFS pool south of the
front into the mid and upper 70s. While this might be a bit much,
it should still be plenty sticky south of the front. Forecast
soundings for Thursday afternoon show an eye-popping amount of CAPE
due to the high boundary layer dewpoints combined with steep
lapse rates aloft. However, there also appears to be a decent
amount of CINH over the region and forecast soundings show a
decent capping inversion which should suppress convection over
most of the area. Did keep some slight chance PoPs going over
parts of central Missouri and the eastern Ozarks where the cap was
weakest and differential heating from the Ozarks will help to get
more vigorous updrafts going. Since we'll be stuck in the saddle
point on Thursday I don't expect temperatures to be much different
than they've been the past several days. With highs between 90 and
97 degrees and pooling dewpoints, heat index values will rise to
between 100-105 again. A wider area of higher heat index values at
105 or a bit higher is possible along and south of the Missouri
River and into parts of southwest Illinois. Am not expanding the
heat advisory on this cycle...but advisory area will need to be
expanded either today or tonight if dewpoint/temp forecast holds
true.
The northern high will build across the Great Lakes into the Ohio
Valley on Friday and continue over the Mid Atlantic Saturday. The
cold front on the western edge of the high will progress through the
area and likely stall either over western Missouri or eastern
Kansas. The biggest change behind the front will be lower
dewpoints. Temperatures will also fall mainly into the mid and
upper 80s, but it should feel much drier with dewpoints falling into
the upper 50s to mid 60s. The reprieve may be short lived though as
the surface high moves off the East Coast and low level flow turns
back around to the south-southwest Sunday. Dewpoint temperatures
look to rise back into the mid and upper 60s...perhaps to around 70
by Monday/Tuesday. The 850mb thermal ridge builds up over Iowa and
starts to move southward Sunday and Monday. Meanwhile, a strong
upper level ridge builds overhead which will continue to suppress
convection. As a result highs jump back up well into the 90s for
Sunday and Monday. GFS and ECMWF are showing another wave dipping
down across the Great Lakes Tuesday...which pushes a cold front into
the mid Mississippi Valley. Both models print out precip along the
front so chance PoPs seem in order. Any rain that occurs should
help to cool things off a bit for Tuesday so have pushed temps down
into the upper 80s across most of the area.
Carney
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 653 AM CDT Wed Jun 15 2016
Isolated thunderstorms will continue to move east across eastern
Missouri and adjacent parts of Illinois early this morning. Have
not included them in the TAFs as I do not think they will affect
the terminals. Any thunderstorms could produce heavy downpours
with MVFR or possible IFR ceilings and visibilities. Otherwise
expect mainly dry and VFR conditions through the period.
Specifics for KSTL: Mainly dry and VFR conditions are expected
through the period. Some isolated showers and thunderstorms will
move through the area until 14Z, but do not have enough confidence
that they will affect the terminal.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Thursday for Saint Charles MO-Saint
Louis City MO-Saint Louis MO.
IL...Heat Advisory until 7 PM CDT Thursday for Madison IL-Saint Clair
IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 458 AM CDT WED JUN 15 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 458 AM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. THE PRIMARY THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL. A HEAT ADVISORY CONTINUES FOR THE ST. LOUIS METRO AREA TODAY DUE TO HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES FOR 4 CONSECUTIVE DAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY MAINLY ACROSS SOUTHEAST INTO CENTRAL MISSOURI THE PRIMARY THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL. A HEAT ADVISORY CONTINUES FOR THE ST. LOUIS METRO AREA ON THURSDAY DUE TO HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES FOR 5 CONSECUTIVE DAYS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED TODAY. CARNEY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 AM CDT WED JUN 15 2016
ILZ095-096-151215-
BROWN IL-ADAMS IL-
633 AM CDT WED JUN 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS AND BROWN
COUNTIES UNTIL 715 AM CDT...
AT 633 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CAMP POINT...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...CAMP POINT...CLAYTON...BUCKHORN...ADAMS...
LA GRANGE...LIBERTY...VERSAILLES...RICHFIELD...MOUND STATION...
COLUMBUS...RIPLEY...COOPERTOWN AND KELLERVILLE.
THIS ALSO INCLUDES SILOAM SPRINGS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
4002 9063 4003 9061 4001 9062 4000 9060
3998 9060 3998 9051 3992 9054 3989 9058
3986 9059 3984 9086 3984 9092 3983 9092
3981 9120 4002 9119 4011 9085
TIME...MOT...LOC 1133Z 256DEG 30KT 3995 9107
CARNEYThe national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657893, 657894, 657895, 657896.